Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Albuquerque, NM

July 23, 2018Rio Arriba County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 12:56 PM MDT for Rio Arriba County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 12:56 PM MDT (18:56 UTC)
Expired
Jul 23, 2018, 4:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Rio Arriba County, NM

The radar

The Albuquerque radar (KABX), 163 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2886 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WGUS55 KABQ 231856
FFWABQ
NMC039-232200-
/O.NEW.KABQ.FF.W.0050.180723T1856Z-180723T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1256 PM MDT MON JUL 23 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Rio Arriba County in north central New Mexico...

* Until 400 PM MDT.

* At 1253 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the southern half of the Bonita burn scar. Up to 
  one quarter inch of rain has fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Vallecitos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Bonita fire burn area.

&&

LAT...LON 3659 10611 3652 10611 3644 10605 3640 10605
      3640 10607 3643 10607 3648 10612 3655 10617
      3659 10618

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:57 AM MDT, 59 minutes earlier.

Area forecast discussion, Jul 23, 11:57 AM MDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1157 AM MDT Mon Jul 23 2018

.AVIATION...
18Z TAF CYCLE
Gap winds continue at KABQ, though have decreased in intensity since
the early morning hours. Gap winds have also now developed at KSAF.
At both locations, these winds should continue until they are
disrupted by convection/outflow boundaries late this afternoon.
Storms will begin by 19-20Z across the northern and western mtns,
before shifting to the east and southeast late this aftn and eve. The
focus for the heaviest and most widespread storms will be across NE
NM where, in addition to very heavy rainfall, hail and gusty outflow
winds near 45kt will be possible. MVFR cigs/vsbys will be likely in
the stronger storms. Convection will continue into the overnight
hours across east central NM.

34

&&

.PREV DISCUSSION...244 AM MDT Mon Jul 23 2018...
.SYNOPSIS...
Temperatures cool off across eastern and central New Mexico today
with scattered to numerous storms forming over the northern
mountains. Increased moisture behind a backdoor front will keep daily
rounds of afternoon storms going through the week and into the
weekend, with localized heavy rainfall and flash flooding being the
main concern. Drier conditions and above normal high temperatures are
expected to hold onto far northwest New Mexico.

&&

.DISCUSSION...
A backdoor front has made its way through east-central NM and the
gaps of the central mtn chain this morning. This will bring much
welcomed relief from record level heat for eastern and central NM,
dropping highs 5-15F from Sunday. The upper ridge will begin to
slide west today, more centered over western NM where highs will
remain well above normal. Moisture from the Gulf and central plains
will move in behind the backdoor front today raising Tds back into
the 50s for central NM to near 60F across eastern NM. The added
moisture, coupled with upslope flow will allow scattered to numerous
storms to develop this afternoon. Storm activity will first focus
along the east slopes of the Sangre's and Jemez Mtns slowly moving
off to the east and southeast as the afternoon progresses. A few
isold-sct storms will also form over the western high terrain. Slow
moving storms will be capable of producing localized heavy rainfall,
with the main flash flood concern over the Sangre de Cristo and
Jemez Mtns where a Flash Flood watch has been issued. Short range
models have been pegging the Santa Fe Metro with late afternoon and
evening convection, thus have included that zone in the Flash Flood
Watch.

The forecast continues to show the high sliding west by mid-week,
with daily rounds of afternoon convection forming over the higher
terrain before sliding east to southeast over the eastern plains
later in the evenings. The south-central mtns see their uptick in
storm coverage starting Tuesday as the backdoor front progresses
further south. Highs fall closer to normal across the west Tuesday,
remaining closer to normal areawide through the end of the week.

A quick moving shortwave/perturbation looks to move around the
northeast periphery of the high Wednesday and could spark strong
convection across northeast NM Wednesday night. Will have to monitor
this as we get closer for any potential of severe weather. Another
backdoor front arrives across the east late Wednesday night into
Thursday with the upper high remaining west of the region through at
least this weekend. Daily rounds of afternoon convection are expected
to continue, favoring the higher terrain before moving off to the
east and southeast. Localized heavy rainfall and flash flooding,
especially on and below burn scars will remain the main concern
through the week.

24

&&

.FIRE WEATHER...
The unseasonably strong upper level high centered over NM the past
several days will weaken while shifting westward into AZ this week.
Periodic moist back door frontal boundaries will slide into eastern
NM over the next 10 days and help increase the coverage of storms
with locally heavy rainfall. Storms will develop over the higher
terrain then spread into nearby valleys and highlands on outflow
boundaries each day. Stronger activity will produce locally heavy
rainfall with flash flooding possible. Minimum humidity will trend
upward into the 20s and 30s with widespread very good to excellent
overnight recoveries through late week. Max temperatures in this
pattern will trend closer to normal.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ511>515-518-527>529.

&&
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Mon Jul 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today across the
northern mountains through the overnight. Storm motions will be slow
and rainfall could become heavy. This may lead to localized areas of
flash flooding, especially over and near recent and older burn
scars. Isolated locations may receive up to 2 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected each afternoon
into the weekend. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 to 3 inches of rainfall. A few storms
may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:52 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 23, 1:25 PM MDTFlash Flood WarningABQTaos3 hr
Jul 23, 1:40 PM MDTSpecial Weather StatementABQMora35 min
Jul 23, 1:49 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jul 23, 2:19 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe116 min
Jul 23, 2:23 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 23, 3:15 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 23, 4:03 PM MDTAreal Flood AdvisoryABQMcKinley117 min
Jul 23, 4:12 PM MDTAreal Flood AdvisoryABQColfax2 hr
Jul 23, 4:16 PM MDTFlash Flood WarningABQColfax3 hr
Jul 23, 4:33 PM MDTFlash Flood WarningABQTaos3 hr
Jul 23, 4:35 PM MDTSevere Thunderstorm WarningABQColfax, Union40 min
Jul 23, 4:42 PM MDTSevere Thunderstorm WarningABQColfax23 min
Jul 23, 4:51 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Jul 23, 5:04 PM MDTAreal Flood AdvisoryABQColfax116 min
Jul 23, 5:11 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 23, 5:11 PM MDTSpecial Weather StatementABQColfax34 min
Jul 23, 5:16 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe, Taos119 min
Jul 23, 5:16 PM MDTSevere Thunderstorm WarningABQColfax17 min
Jul 23, 5:26 PM MDTSevere Thunderstorm WarningABQColfax, Mora23 min
Jul 23, 5:28 PM MDTFlash Flood WarningABQRio Arriba, Santa Fe2 hr
Jul 23, 5:32 PM MDTAreal Flood AdvisoryABQCatron118 min
Jul 23, 5:33 PM MDTAreal Flood AdvisoryABQRio Arriba117 min
Jul 23, 5:41 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval, San Juan2 hr
Jul 23, 5:50 PM MDTAreal Flood AdvisoryABQMcKinley115 min
Jul 23, 5:56 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 23, 5:56 PM MDTAreal Flood AdvisoryABQTorrance, Valencia2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.